Oklahoma, 2017Tornadoes and Flash Flooding in Oklahoma, April 16 to 17, 2017
April 16 to 17, 2017 · NWS OUN · 12 events in 7 counties and zones
Scattered showers and thunderstorms formed out ahead of and along a front across Oklahoma on the evening of the 16th overnight into the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms formed out ahead of and along a front across Oklahoma on the evening of the 16th overnight into the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 1:42 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 16, 1:42 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
242 PM CDT Sun Apr 16 2017
.DISCUSSION...
The main forecast challenges are severe thunderstorm and heavy
rainfall/flooding potential now through Monday evening.
No significant changes were made to the previous forecast.
Pinpointing where and when storms occur for the rest of this
afternoon through Monday remains very challenging. With
abundant/near record values of available moisture (surface
dewpoints in the 60s and precipitable water values generally
1-1.5" which are in the 90th percentile or higher for this time of
year), heavy rainfall and localized flooding remain possible with
any storm. There is some severe potential as well due to
sufficient shear and moderate to fairly high values of potential
instability (1000-3500 J/kg).
At 230 pm, A few storms were forming in southern Oklahoma near
Waurika and Pauls Valley where a maximum of precipitable water
values around 1.5" was occurring and lift generated from a
mid/upper disturbance over central Texas. This activity is
expected to grow upscale and move northeast over the next several
hours. Some large hail and perhaps damaging wind reports are
possible with this activity as well as heavy rainfall, though this
activity may stay somewhat unorganized due to marginal shear
values (0-6 km bulk shear values 20-30 kt). Tornado potential
remains very low due to marginal 0-1 km shear generally 10-15 kt,
though will have to closely monitor as these values may increase
to near 20-25 kt by 9 pm this evening across central and southern
Oklahoma, especially as low level moisture will be quite high with
low lifted condensation levels under 3000 ft AGL.
There are two other areas to monitor for storm formation in the
next few hours include 1) convergence along the effective cold
front in far northern Oklahoma to southern Kansas (somewhere near
a Woodward OK to Wichita KS line) and 2) convergence along a
dryline/surface pressure trough over west Texas (somewhere near a
Canadian TX to Snyder TX line). Storms seem to be more likely to
form near the effective front where capping is weakest. Fewer
storms are expected near the dryline. The environment supports
high precipitation supercells/multicells (0-6 km shear values
25-40 kt). Large hail, possibly very large and bigger than golf
balls, would be the main hazard with first supercells, then
possibly transition into damaging winds as storms become clusters
and/or lines as they move southeast. These storms appear to have
a greater potential to be severe compared to the current storms in
southern Oklahoma. Tornado potential still appear to be very low
due to weak low level shear (0-1 km shear generally below 20 kt),
but is not zero due to abundant low level moisture.
After 10 pm this evening, one or more clusters of lines from the
activity mentioned above (as depicted by the HRRR/ARW/NMM models)
may still be ongoing, moving southeast generally, with a
decreasing threat for severe weather. Heavy rainfall and flash
flooding may be the greater concern. Some areas may not receive
any rainfall. Patchy fog mention was added in northwestern
Oklahoma where confidence of occurrence is moderate.
On Monday and Monday evening, showers and storms may linger
across the area, mainly southeastern Oklahoma, during the morning.
Additional storm development is possible during the afternoon and
evening, though storm coverage is expected to be lower compared
to tonight. Locally heavy rainfall will be a concern, especially
due to slow storm motions. Weaker wind shear should allow for
lower chance for severe thunderstorms.
Late Monday night through Wednesday afternoon, stronger capping
and slightly drier mid/upper level air moving in should limit rain
chances. Some fog development may occur late Monday night into
Tuesday morning.
Wednesday night into early Thursday, additional strong to severe
thunderstorms may skirt the northern half of Oklahoma along an
approaching cold front due to increasing wind shear and some
instability. Locally heavy rainfall may be possible.
Thursday night through early Saturday, more wet and stormy weather
appears likely as moisture and lift increases ahead of a stronger
mid/upper level system. Heavy rainfall may be the greater impact,
though strong wind shear and sufficient instability may support
severe thunderstorms. Exact impacts remain uncertain.
Late Saturday into Sunday, quieter, drier, and cooler weather
are forecast.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 58 75 59 82 / 60 30 20 10
Hobart OK 59 76 57 82 / 50 20 20 10
Wichita Falls TX 61 80 60 84 / 40 30 20 10
Gage OK 55 74 55 84 / 40 20 20 10
Ponca City OK 56 75 58 82 / 70 30 20 10
Durant OK 62 78 60 82 / 50 50 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
12/17
Hazardous weather outlook, Apr 16, 10:59 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Sun Apr 16 2017
OKZ004>048-050>052-TXZ083>090-171700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Sun Apr 16 2017
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
.Thunderstorms...
There is a Slight Risk of severe thunderstorms late this afternoon
into the evening from far western north Texas to central and
northeastern Oklahoma.
Location...
The Slight Risk exists north of a line from near Knox City,
Texas, to Lawton, Oklahoma, to Norman, and to Chandler. A Marginal
Risk covers the rest of the Oklahoma and western north Texas.
Timing...
The most likely time for severe storms will be from 5 pm to
midnight.
Impacts...
Hail up to the size of tennis balls and wind gusts to 70 mph. The
tornado risk is very low.
Discussion...
Later this afternoon into the evening, isolated to scattered
thunderstorms are expected to develop near a triple point in the
eastern Texas panhandle. These thunderstorms may consolidate into
a complex that may affect parts of western Oklahoma and adjacent
north Texas. Another complex of thunderstorms may develop along a
boundary in north central Oklahoma and shift southward into
central Oklahoma. In addition, scattered thunderstorms may
develop in southern and southeastern Oklahoma late afternoon in
the warm sector.
.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for possible severe weather
operations through the late afternoon and evening, especially
those within the Slight Risk area.
.Heavy Rainfall...
Slow-moving thunderstorms may result in locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
.Thunderstorms...
Thunderstorms will linger across portions of the region through
Monday. Thunderstorm chances will return on Wednesday night into
Friday. Severe thunderstorms will be possible Wednesday night,
primarily across north central Oklahoma. Severe thunderstorms
will be possible again on Friday.
.Heavy Rainfall...
Several rounds of showers and thunderstorms through the week may
result in significant rainfall totals for portions of the region.
At this time, the heaviest bouts of rainfall will occur at the end
of the week and across the northern half of Oklahoma. This,
combined with recent rainfall, and the chance of strong
thunderstorms, may result in increasing flooding concerns late in
the week.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Kurtz/Mahale
In the hours before
Local storm report, Apr 16, 11:37 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1237 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
04/15/2017 M81 MPH HARMON OK MESONET
&&
MAHALESpecial weather statement, Apr 16, 1:02 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
202 PM CDT SUN APR 16 2017
OKZ039-045-161930-
Stephens OK-Jefferson OK-
202 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR south central Stephens and
northwestern Jefferson Counties Until 230 PM CDT...
AT 200 PM CDT, a strong thunderstorm was located 4 miles southeast of
Waurika, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Locations impacted include...
Waurika and Addington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3408 9784 3410 9804 3438 9795 3438 9778
3427 9768
TIME...MOT...LOC 1900Z 208DEG 17KT 3414 9794
MAHALESpecial weather statement, Apr 16, 1:26 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 PM CDT SUN APR 16 2017
OKZ039-045-162000-
Stephens OK-Jefferson OK-
226 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens and
northwestern Jefferson Counties Until 300 PM CDT...
AT 225 PM CDT, a strong thunderstorm was located 5 miles east of
Addington, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Waurika, Loco and Addington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3417 9776 3418 9802 3449 9790 3447 9771
3436 9761
TIME...MOT...LOC 1925Z 208DEG 17KT 3425 9788
MAHALESpecial weather statement, Apr 16, 3:31 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT SUN APR 16 2017
OKZ039-045-162200-
Stephens OK-Jefferson OK-
431 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Stephens and north
central Jefferson Counties Until 500 PM CDT...
AT 429 PM CDT, a strong thunderstorm was located 4 miles north of
Addington, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Duncan, Comanche, Addington and eastern Waurika Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3421 9793 3426 9805 3431 9808 3448 9797
3445 9777 3437 9769
TIME...MOT...LOC 2129Z 223DEG 21KT 3430 9795
MAHALEEvent by event
5 hail, 3 tornado, 2 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Jefferson
- When
- April 16, 3:35 PM CST to 6:35 PM CST
- Where
- Jefferson County, 3.19 mi WSW of Cornish to 3.24 mi WSW of Cornish
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 34.148, -97.654
Three feet of standing water on highway 70.
Hail, Stephens
- When
- April 16, 3:40 PM CST
- Where
- Stephens County, 3.45 mi S of Comanche
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.320, -97.970
Flash Flood, Jefferson
- When
- April 16, 4:18 PM CST to 7:18 PM CST
- Where
- Jefferson County, 1.66 mi E of Waurika to 1.66 mi SE of Waurika
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.173, -97.971
Highway 70 was closed due to flooding between the towns of Waurika and Ringling.
Tornado, Major
- When
- April 16, 5:43 PM CST to 5:47 PM CST
- Where
- Major County, 4.43 mi SW of Bouse Junction to 4.91 mi SW of Bouse Junction
- Rating
- EFU
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- Broadcast Media
- Coordinates
- 36.370, -98.940
A storm chaser from KOCO (TV) observed a tornado estimated to have occurred about 5 miles southwest of Bouse Junction. The tornado slowly drifted south or southwest through 647 pm CDT. No known damage occurred.
Tornado, Major
- When
- April 16, 6:09 PM CST
- Where
- Major County, 4.77 mi SSW of Ringwood
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- Broadcast Media
- Coordinates
- 36.319, -98.290
A KOCO (TV) storm chaser observed a tornado just east of US-281 near county road EW-48. No known damage occurred.
Tornado, Major
- When
- April 16, 6:42 PM CST to 6:49 PM CST
- Where
- Major County, 4.29 mi NNW of Chester to 3.55 mi NW of Chester
- Rating
- EFU
- Path length
- 2 mi
- Path width
- 30 yd
- Reported by
- Broadcast Media
- Coordinates
- 36.280, -98.940
A KOCO (TV) storm chaser observed a third tornado to the NNW of Chester. No damage was observed and the specific tornado path is estimated.
Thunderstorm Wind, Dewey
- When
- April 16, 7:40 PM CST
- Where
- Dewey County, 0.39 mi WNW of Seiling
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.153, -98.926
Thunderstorm winds destroyed an RV on the north side of Seiling. The time of the wind is estimated.
Hail, Dewey
- When
- April 16, 8:03 PM CST
- Where
- Dewey County, Seiling
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.150, -98.920
Hail, Dewey
- When
- April 16, 8:27 PM CST
- Where
- Dewey County, 0.89 mi SE of Seiling
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.140, -98.910
Hail, Woodward
- When
- April 16, 8:27 PM CST
- Where
- Woodward County, 12.42 mi ESE of Mutual
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 36.170, -98.960
Hail, Grady
- When
- April 17, 3:30 AM CST
- Where
- Grady County, 2.07 mi S of Norge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.960, -98.000
Lightning, Coal
- When
- April 17, 4:28 AM CST
- Where
- Coal County, 0.69 mi S of Phillips
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -96.220
Lightning strike caused home and tree damage at a residence on US highway 75. Time is estimated based on report and radar data.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 16, 20171 death · 1 event
- Strong Wind in Massachusetts, April 16, 2017$53,000 · 5 events
- Flash Flooding and Flooding in Ohio, April 16, 2017$33,000 · 1 in hail · 13 events
- Damaging Winds in New York, April 16, 2017$28,000 · 55 kt wind · 10 events
- Hail in Texas, April 16, 20173 in hail · 28 events
- Debris Flow and Hail in Texas, April 16, 2017$25,000 · 2.5 in hail · 8 events
- Damaging Wind in Pennsylvania, April 16, 2017$30,000 · 60 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, April 16 to 17, 20171 in hail · 23 events
- High Wind and Strong Wind in New York, April 16, 2017$13,000 · 50 kt wind · 17 events
- Hail and Damaging Wind in Oklahoma, April 16, 2017$22,000 · 1.5 in hail · 5 events
- Hail and Damaging Wind in Texas, April 16, 2017$1,000 · 2.5 in hail · 20 events
- Damaging Winds in Pennsylvania, April 16, 2017$14,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691978, 691979, 691980, 691729, 691730, 691733, 695157, 691981, 691982, 691983, 691984, 691985.